Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Mobile, AL

April 12, 2005Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 12, 2005, 12:43 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 12:43 AM CDT (05:43 UTC)
Expired
Apr 12, 2005, 1:45 AM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 22 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 120543
SVRMOB
ALC003-097-120645-
/O.NEW.KMOB.SV.W.0121.050412T0543Z-050412T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1243 AM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 145 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HURRICANE TO 7 MILES WEST OF GRAND BAY...OR ALONG A LINE
  EXTENDING FROM 10 MILES WEST OF BAY MINETTE TO MOSS POINT...AND
  MOVING EAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BAY MINETTE AND WHITEHOUSE FORKS BY 1250 AM CDT
  STAPLETON AND SPANISH FORT BY 1255 AM CDT
  STEELWOOD AND MONTROSE BY 100 AM CDT
  POINT CLEAR AND LOXLEY BY 105 AM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3109 8819 3033 8855 3033 8764 3108 8765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:25 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 11, 11:25 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CDT MON APR 11 2005

.SHORT TERM...HAVE UPDATED ZONES TO REMOVE TORNADO WATCH 155 WHICH
EXPIRED AT 04 UTC (11 PM CDT). THERE REMAINS A SLIGHT RISK OF SEVERE
WEATHER FOR THE REMAINDER OF THE NIGHT AS FORECAST AREA IS OUT AHEAD
OF A FRONTAL BOUNDARY MAKING ITS WAY SLOWLY EASTWARD ACROSS THE GULF
STATES. FLASH FLOOD WATCH REMAINS IN EFFECT AS WELL AS STORMS WILL
LIKELY DEPOSIT LOCALLY HEAVY RAINS IN A SHORT PERIOD OF TIME.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670.
FL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ655-675.
MS...FLASH FLOOD WATCH TONIGHT ALL ZONES.

&&
Hazardous weather outlook, Apr 11, 8:35 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CDT MON APR 11 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
835 PM CDT MON APR 11 2005

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA TONIGHT...
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. THE MAIN RISK OF SEVERE STORMS WILL BE
ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA DURING THE EVENING
HOURS AND INTO THE EARLY MORNING TUESDAY...TRANSITIONING INTO SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE IN THE PRE-DAWN
HOURS ON TUESDAY. SOME OF THE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

AS THE LINE OF THUNDERSTORMS MOVES THROUGH DURING THE OVERNIGHT
HOURS TONIGHT AND INTO TUESDAY MORNING...LOCALLY HEAVY RAINS WILL BE
POSSIBLE. SEVERAL AREA RIVERS REMAIN IN FLOOD...AND ANY ADDITIONAL
HEAVY RAINFALL WILL LIKELY RESULT IN A CONTINUED FLOOD FOR THOSE
RIVERS ALONG WITH AN INCREASED RISK OF FLOODING FOR OTHER RIVERS
WHICH ARE CURRENTLY JUST BELOW FLOOD STAGE AT THIS TIME. WITH
RECENT HEAVY RAINS...IT WILL NOT TAKE A LONG PERIOD OF HEAVY RAIN TO
RESULT IN RAPID FLOODING OF CREEKS AND SMALLER RIVER SYSTEMS AS WELL
ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE.

IN ADDITION TO THE THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS...
STRONG SOUTHEASTERLY WINDS OF 20 TO 25 KNOTS OVER THE GULF
OF MEXICO WILL RESULT IN ROUGH SEA CONDITIONS POSING A HAZARD TO
SMALL CRAFT OPERATORS OVER THE COASTAL WATERS. THE NATIONAL WEATHER
SERVICE HAS POSTED SMALL CRAFT ADVISORIES FOR TONIGHT ACROSS THE
COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

THESE STRONG ONSHORE WINDS WILL ALSO RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS IN THE SURF ALONG AREA BEACHES TONIGHT. SWIMMING IS
STRONGLY DISCOURAGED THIS EVENING AND OVERNIGHT. REMEMBER TO HEED
ANY WARNING OR ADVISORY FLAGS POSTED ALONG AREA BEACHES.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECAST INFORMATION
FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE
REGARDING THE SEVERE WEATHER POTENTIAL TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERAL RIVERS ARE FORECAST TO REMAIN IN FLOOD THROUGH THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED TONIGHT INTO TUESDAY MORNING.

In the hours before

Special weather statement, Apr 11, 7:46 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT MON APR 11 2005

ALZ051>053-MSZ076-120130-
WASHINGTON-CLARKE-CHOCTAW-GREENE-
INCLUDING THE CITIES OF...CHATOM...
746 PM CDT MON APR 11 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON
AND CHOCTAW COUNTIES...

AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 3 MILES EAST OF LOU TO 3 MILES WEST OF YELLOW
PINE...AND MOVING NORTHEAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...COFFEEVILLE...LEROY...WOODS BLUFF...YARBO...BASHI...CHATOM
AND WINN THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND HALF
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 11, 8:44 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
844 PM CDT MON APR 11 2005

MSZ075-076-078-079-120245-
GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...WIGGINS...
844 PM CDT MON APR 11 2005

...STRONG THUNDERSTORMS ARE FORECAST TO MOVE ACROSS GEORGE...STONE...
PERRY AND GREENE COUNTIES...

AT 844 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS OVER SOUTH MISSISSIPPI. THE STORMS WERE MOVING EAST
AT 30 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROGERS LAKE...JANICE...WIGGINS AND PERKINSTON THROUGH 945 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 11, 11:19 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1119 PM CDT MON APR 11 2005

FLZ002-004-120445-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA...
1119 PM CDT MON APR 11 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 1114 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF FORT PICKENS...AND MOVING NORTHEAST AT
40 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GULF BREEZE...WARRINGTON...PENSACOLA BEACH...PENSACOLA...ORIOLE BEACH
AND EAST PENSACOLA HEIGHTS THROUGH 1145 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:14 PM CDTSevere Thunderstorm WarningMOBWashington31 min
Apr 11, 9:08 PM CDTSpecial Marine WarningMOB97 min
Apr 11, 11:07 PM CDTSpecial Marine WarningMOB83 min
Apr 12, 12:19 AM CDTSpecial Marine WarningMOB116 min
Apr 12, 1:10 AM CDTTornado WarningMOBBaldwin, Mobile35 min
Apr 12, 1:42 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia33 min
Apr 12, 2:14 AM CDTSpecial Marine WarningMOB2 hr
Apr 12, 2:57 AM CDTSevere Thunderstorm WarningMOBBaldwin63 min
Apr 12, 3:39 AM CDTTornado WarningMOBBaldwin36 min
Apr 12, 4:14 AM CDTSpecial Marine WarningMOB2 hr
Apr 12, 7:35 AM CDTSpecial Marine WarningMOB115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.